The amazing effort of vaccination against COVID-19, with more than 2 billion vaccine doses administered all around the world as of 16 June 2021, has changed the history of this pandemic, drastically reducing the number of severe cases or deaths in countries were mass vaccination campaign have been carried out. However, the people's rising enthusiasm has been blunted in late February 2021 by the report of several cases of unusual thrombotic events in combination with thrombocytopenia after vaccination with ChAdOx1 nCov-19 (Vaxzevria), and a few months later also after Ad26.COV2. S vaccines. Of note, both products used an Adenovirus-based (AdV) platform to deliver the mRNA molecule - coding for the spike protein of SARS-CoV-2. A clinical entity characterized by cerebral and/or splanchnic vein thrombosis, often associated with multiple thromboses, with thrombocytopenia and bleeding, and sometimes disseminated intravascular coagulation (DIC), was soon recognized as a new syndrome, named vaccine-induced immune thrombotic thrombocytopenia (VITT) or thrombosis with thrombocytopenia syndrome (TTS). VITT was mainly observed in females under 55 years of age, between 4 and 16 days after receiving only Adenovirus-based vaccine and displayed a seriously high fatality rate. This prompted the Medicine Regulatory Agencies of various countries to enforce the pharmacovigilance programs, and to provide some advices to restrict the use of AdV-based vaccines to some age groups. This point-of view is aimed at providing a comprehensive review of epidemiological issues, pathogenetic hypothesis and treatment strategies of this rare but compelling syndrome, thus helping physicians to offer an up-to dated and evidence-based counseling to their often alarmed patients.
Keywords: COVID-19; COVID-19 Vaccine Janssen; Heparin-Induced Thrombocytopenia; Vaccine-Induced Thrombotic Thrombocytopenia; Vaxzevria.
© 2021. Società Italiana di Medicina Interna (SIMI).